Alabama, 2013Flash Flooding in Alabama, July 11, 2013
July 11, 2013 · NWS BMX · 2 events in 2 counties and zones
On Thursday, July 11th, a mesoscale convective system (MCS) developed across the Tennessee Valley and pushed southward into Central Alabama. New development along the western edge of the MCS developed southwestward and resulted in isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Thursday, July 11th, a mesoscale convective system (MCS) developed across the Tennessee Valley and pushed southward into Central Alabama. New development along the western edge of the MCS developed southwestward and resulted in isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 11, 3:13 AM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 11, 3:13 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT THU JUL 11 2013
.DISCUSSION...
WOW. BIG OUTFLOW BOUNDARY AND ASSOCIATED MCS MOVING SSW ACROSS THE
CWA THIS MORNING HAS PLAYED HAVOC WITH THE FIRST PERIOD FORECAST.
OBVIOUSLY NEEDED TO GO WITH CATEGORICAL POPS DOWNSTREAM OF ONGOING
CONVECTION...AND TRY TO ANTICIPATE ITS EXIT OUT OF THE AREA (OR
ITS EVENTUAL DEMISE). THE BIG QUESTION THEN BECOMES WHETHER OR NOT
THIS MCS PUTS A DAMPER ON ADDITIONAL DEVELOPMENT LATER TODAY. JUST
FROM EXPERIENCE...I WOULD HEDGE MY BET THAT CONVECTIVE DEVELOPMENT
LATER TODAY WILL BE SUPPRESSED -- OR AT LEAST BE MORE LIMITED IN
AREA COMPARED TO WHAT WAS PREVIOUSLY THOUGHT.
DRY AIR IS ACTUALLY FORECAST TO COME IN TO ALABAMA FROM THE
NORTHWEST TONIGHT...THANKS TO A SUMMER VERSION OF A COLD FRONT.
THAT SHOULD GIVE US A RESPITE FROM THE VERY MOIST TROPICAL AIR
MASS WE'VE BEEN DEALING WITH...AND LIMIT CONVECTIVE ACTIVITY ON
FRIDAY AND SATURDAY.
THAT RESPITE DOESN'T STICK AROUND LONG HOWEVER...AS THE MODELS
ADVERTISE A RETURN TO EASTERLY AND SOUTHEASTERLY FLOW THAT BRINGS
GULF AND ATLANTIC MOISTURE BACK INTO THE STATE SUNDAY INTO THE
START OF NEXT WEEK. THAT SHOULD BE GOOD ENOUGH FOR AT LEAST CLIMO-
LEVEL POPS (OR BETTER) THROUGH THE REST OF THE EXTENDED PERIOD.
/61/
&&
.AVIATION...
06Z TAF DISCUSSION.
THUNDERSTORM COMPLEX HAS MAINTAINED ORGANIZATION TONIGHT AS IT HAS
PUSHED SOUTHWARD INTO NORTHERN CENTRAL ALABAMA. CURRENT TIMING
BRINGS THE STORMS INTO ANB AND BHM AROUND 06Z...AND EET AT 730Z. NOT
CONFIDENT ON HOW ORGANIZED STORMS WILL BE AT THAT TIME...AS SOME
WEAKENING IS NOTICED ON CURRENT RADAR TRENDS. AS RAIN ENDS...PATCHY
FOG IS POSSIBLE. WITH EXTENSIVE HIGH CLOUDS AROUND...DO NOT EXPECT
VIS TO DROP BELOW MVFR.
ACROSS THE SOUTH...A LOW STRATUS DECK HAS DEVELOPED AT MGM AND
TOI...AND IS EXPECTED TO REMAIN ACROSS THE AREA THROUGH THE REMINDER
OF THE NIGHT. SOME FLUCTUATION OF CIG IS POSSIBLE IF OUTFLOW WINDS
CAN MAKE IT THAT FAR SOUTH FROM THE CONVECTION IN THE NORTH.
GENERALLY...IFR TO LIFR CIGS ARE EXPECTED.
A WEAK FRONT WILL PUSH SOUTHWARD THROUGH THE AREA
TOMORROW. LOOKS LIKE THE CONVECTION TONIGHT WILL IMPEDE CONVECTIVE
DEVELOPMENT ALONG THE FRONT DURING THE MORNING HOURS ACROSS THE
NORTH...WITH MORE WIDESPREAD CONVECTION DEVELOPING ACROSS THE SOUTH
AFTER 18Z. WILL CARRY VCTS ACROSS THE NORTH FOR NOW. A COUPLE ROUNDS
OF STORMS ARE POSSIBLE AT EACH TERMINAL...BUT TIMING IS DIFFICULT
GIVEN THE UNCERTANITY OF HOW THINGS WILL TRANSPIRE OVERNIGHT.
14
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 86 70 87 69 86 / 40 20 10 10 20
ANNISTON 84 71 87 70 84 / 40 30 10 10 20
BIRMINGHAM 86 72 88 70 87 / 50 20 10 10 10
TUSCALOOSA 87 73 89 70 89 / 90 30 10 10 10
CALERA 85 72 88 71 86 / 50 30 10 10 10
AUBURN 82 72 86 70 84 / 50 30 30 10 30
MONTGOMERY 85 73 89 72 88 / 80 30 30 10 30
TROY 83 72 87 71 86 / 60 40 30 10 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 8:03 PM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
903 PM CDT WED JUL 10 2013
ALZ011>015-017>050-120215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
903 PM CDT WED JUL 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 12:27 AM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CDT THU JUL 11 2013
ALZ014-015-110715-
WALKER AL-WINSTON AL-
127 AM CDT THU JUL 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND NORTHEASTERN WALKER
COUNTIES UNTIL 215 AM CDT...
AT 124 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A SEVERAL
STRONG THUNDERSTORMS ACROSS WINSTON COUNTY...WITH THE STRONGEST ONE
NEAR NEAR ARLEY...MOVING SOUTHEAST AT 15 MPH. ADDITIONAL STORMS WILL
IMPACT NORTHERN WINSTON AND SLIDE OVER THE SAME AREA.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORMS...ALONG WITH
HEAVY RAIN AND VERY FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
JASPER...
SUMITON...
DORA...
CORDOVA...
LAKE SHORE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3429 8730 3417 8710 3399 8710 3397 8713
3396 8710 3390 8708 3390 8701 3384 8696
3380 8696 3379 8697 3377 8703 3373 8703
3370 8730 3397 8740 3423 8755
TIME...MOT...LOC 0625Z 327DEG 15KT 3403 8718Special weather statement, Jul 11, 1:15 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 AM CDT THU JUL 11 2013
ALZ011-013>015-110800-
FAYETTE AL-MARION AL-WALKER AL-WINSTON AL-
215 AM CDT THU JUL 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WINSTON...WESTERN
WALKER...MARION AND FAYETTE COUNTIES UNTIL 300 AM CDT...
AT 213 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A SEVERAL
STRONG THUNDERSTORMS FROM BEAR CREEK TO NEAR LYNN...MOVING SOUTHEAST
AT 25 MPH. THE OVERALL MOVEMENT IS TO THE SOUTHEAST...HOWEVER...THE
LINE WILL ALSO DEVELOP WESTWARD AS WELL.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARBON HILL...
FAYETTE...
GLEN ALLEN...
ASHBANK...
POPLAR SPRINGS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3431 8747 3360 8719 3357 8721 3358 8732
3359 8732 3359 8737 3360 8738 3361 8763
3359 8764 3360 8794 3431 8797
TIME...MOT...LOC 0713Z 336DEG 20KT 3401 8757Special weather statement, Jul 11, 1:57 AM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 AM CDT THU JUL 11 2013
ALZ011-110845-
MARION AL-
257 AM CDT THU JUL 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 345 AM CDT...
AT 257 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HACKLEBURG...OR 13 MILES NORTHWEST OF HALEYVILLE...
MOVING SOUTHEAST AT 15 MPH. THE ACTIVITY IS ALSO EXPECTED TO DEVELOP
TO THE WEST AS WELL.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
WINFIELD...
HACKLEBURG...
WESTON...
BRINN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3431 8764 3413 8763 3412 8764 3391 8764
3392 8793 3392 8795 3402 8795 3402 8799
3405 8799 3406 8801 3432 8808
TIME...MOT...LOC 0757Z 331DEG 13KT 3430 8782Special weather statement, Jul 11, 2:09 AM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 AM CDT THU JUL 11 2013
ALZ032-110845-
HALE AL-
309 AM CDT THU JUL 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALE COUNTY UNTIL 345 AM
CDT...
AT 309 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GREENSBORO...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GREENSBORO...
GREENSBORO MUNICIPAL AIRPORT...
NEWBERN...
CEDARVILLE...
LANEVILLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3259 8775 3259 8774 3260 8775 3281 8768
3280 8752 3266 8751 3265 8752 3248 8753
3248 8772 3252 8773 3253 8777
TIME...MOT...LOC 0809Z 009DEG 13KT 3272 8759Special weather statement, Jul 11, 2:32 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT THU JUL 11 2013
ALZ012-110915-
LAMAR AL-
332 AM CDT THU JUL 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 415
AM CDT...
AT 332 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GUIN...OR 9 MILES SOUTH OF HAMILTON...MOVING
SOUTHWEST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
VERNON...
BEAVERTON...
CREWS...
BLOOMING GROVE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3406 8815 3405 8799 3402 8799 3402 8795
3372 8796 3375 8821
TIME...MOT...LOC 0832Z 043DEG 21KT 3401 8795Special weather statement, Jul 11, 2:42 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 AM CDT THU JUL 11 2013
ALZ011-013-110930-
FAYETTE AL-MARION AL-
342 AM CDT THU JUL 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION AND WESTERN
FAYETTE COUNTIES UNTIL 430 AM CDT...
AT 342 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GU-WIN...OR 7 MILES NORTHWEST OF WINFIELD...MOVING
SOUTH AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WINFIELD...
FAYETTE...
GUIN...
GU-WIN...
GLEN ALLEN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3410 8799 3410 8778 3353 8766 3353 8794
3402 8795 3402 8799
TIME...MOT...LOC 0842Z 357DEG 21KT 3400 8788Flash Flood, Hale
- When
- July 11, 5:30 AM CST to 11:30 AM CST
- Where
- Hale County, 1.35 mi WSW of Sledge to 1.8 mi SW of Sledge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.560, -87.600
Ten homes sustained water damage due to flash flooding. The water depth in some of the homes was approximately one to one and a half feet.
Flash Flood, Marengo
- When
- July 11, 5:45 AM CST to 11:45 AM CST
- Where
- Marengo County, 2.44 mi WSW of Dayton to 3.12 mi N of Mc Kinley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.340, -87.670
Several roads were impassable due to flash flooding in northern Marengo County, including County Road 39, between Highway 25 and County Road 33. A bridge was washed out on County Road 44, between Highway 25 and County Road 53. Additionally, a portion of 6th Avenue between Highway 25 and Chestnut Street was washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 11, 20131 death · 1 event
- Flash Flooding in South Carolina, July 11, 2013$74,000 · 12 events
- Flash Flooding in South Carolina, July 11, 2013$97,000 · 6 events
- Flash Flooding and Flood in Virginia, July 11 to 12, 2013$76,000 · 10 events
- Flash Flood in Arizona, July 11, 2013$100,000 · 1 event
- Flash Flooding and Flood in Alabama, July 11, 2013$75,000 · 6 events
- Damaging Wind in Arkansas, July 11, 2013$75,000 · 55 kt wind · 1 event
- Flash Flooding in South Carolina, July 11, 2013$50,000 · 5 events
- Hail and Damaging Winds in Texas, July 11, 2013$25,000 · 1.5 in hail · 11 events
- Damaging Winds in Arkansas, July 11, 2013$30,000 · 55 kt wind · 5 events
- Flood in Ohio, July 11 to 15, 2013$35,000 · 1 event
- Flood in Massachusetts, July 11, 2013$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473360, 473361.